Taking either COX-2 inhibitors or other non-steroidal anti-inflammatory drugs (NSAIDs) after a heart attack, especially in high doses, increases the risk of death, researchers reported at the American Heart Association's Scientific Sessions 2005.
Researchers note that this study did not include aspirin. "There is no doubt about the beneficial effects of aspirin among patients after heart attack, which is a cheap and effective treatment -- and the scientific evidence is undeniable," said Gunnar H. Gislason, M.D., lead author and research fellow at Bispebjerg University Hospital in Copenhagen, Denmark.
In recent years, evidence has shown that patients treated with selective cyclo-oxygenase-2 (COX-2) inhibitors are at increased risk of heart attack and death. COX-2 inhibitors are used primarily to treat pain and arthritis in patients at risk of gastrointestinal bleeding.
This is the first study to look at patients who take the drugs after suffering their first heart attack.
"These results are a cause for concern but not panic. If you can avoid them, it makes sense to switch to another type of medication if you have cardiovascular disease," said Gislason.
The researchers examined records in the Danish National Patients Registry of 58,432 men and women discharged from the hospital from 1995-2002 after a first acute heart attack. Researchers tracked prescriptions of selective COX-2 inhibitors and other NSAIDs after discharge, their dosages, and for how long they were prescribed.
At some point after discharge, patients were treated as follows:
- 3,022 (5.2 percent) were treated at least once with rofecoxib (Vioxx)
- 2,489 (4.3 percent) received celecoxib (Celebrex)
- 6,172 (10.6 percent) received diclofenac (Cataflam and Voltaren)
- 7,449 (12.7 percent) received other NSAIDS
- 10,230 (17.5 percent) received ibuprofen (such as Advil and Motrin)
Patients receiving any or none of the studied NSAIDs also may have been taking aspirin to lower the risk of a recurrent heart attack.
The researchers analyzed the risk of a second heart attack or death from any cause during the time patients were taking one of the medications, compared with patients who were not. Patients were at a strikingly higher risk of death while taking high doses of COX-2 inhibitors or other NSAIDs, researchers said.
The hazard ratio, which indicates the risk of dying while taking one of the drugs, compared with a risk of 1.0 for similar patients not taking NSAIDs (patients matched to control for age, gender and other medical conditions), was:
- 4.24 for more than 200 mg/day of celecoxib
- 5.03 for more than 25 mg/day of rofecoxib
- 3.76 for more than 100 mg/day of diclofenac
- 1.22 for other NSAIDs (other non-specified NSAIDs were not divided into high or low dosages because it was a very heterogeneous group)
- 1.96 for more than 1200 mg/day of ibuprofen
Lower doses of celecoxib (hazard ratio 1.70) and rofecoxib (2.23) were also associated with a significantly higher risk of death, which was not found with lower doses of ibuprofen (hazard ratio 0.66) or diclofenac (0.74).
"The most important thing to recognize is that higher doses give a higher risk of death," Gislason said.
However, researchers did not find an increased risk of a second heart attack with any of the drugs or dosages. "This really surprised us because we had expected that the risk of recurrent heart attack would be high in this population," Gislason said.
The research team is analyzing death certificates to see what (if any) causes of death were more common in patients taking the drugs. "We're looking at both cardiovascular and non-cardiovascular causes of death," Gislason stated.
Gislason recommends that patients with cardiovascular disease who are taking COX-2 inhibitors or other NSAIDs should talk to their doctors.
The study was funded by a research fellowship from the Danish Heart Foundation and an independent research grant from the Danish Pharmaceutical Association.
Co-authors are: Sψren Jacobsen, M.D., Ph.D.; Pernille Buch, M.D.; Jeppe N. Rasmussen, M.D.; Jens Friberg, M.D., Ph.D.; Steen Z. Abildstrom, M.D., Ph.D.; and Christian Torp-Pedersen, M.D., Ph.D.
Cite This Page: